Indiana, 2021

Flash Flooding and Damaging Winds in Indiana, August 25, 2021

August 25, 2021 · NWS IND · 10 events in 5 counties and zones

An outflow boundary from overnight storms initiated a round of strong to severe thunderstorms north of Indianapolis before spreading through much of central and south central Indiana. Radar showed numerous weak microburst/downbursts at times through the late morning and early afternoon with minor tree damage noted in Hendricks and Marion county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$348,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An outflow boundary from overnight storms initiated a round of strong to severe thunderstorms north of Indianapolis before spreading through much of central and south central Indiana. Radar showed numerous weak microburst/downbursts at times through the late morning and early afternoon with minor tree damage noted in Hendricks and Marion county. Across that same area and also across southern Putnam and northeastern Owen, storms remained stationary which led to pockets of 2-3 inches and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 25, 8:16 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 25, 8:16 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
916 AM EDT Wed Aug 25 2021

.Forecast Update...
Issued at 915 AM EDT Wed Aug 25 2021

Have made a series of minor adjustments to the forecast as an area
of light to moderate rain continues to move southeast across the
northern and eastern portions of the forecast area as remnants of
overnight convection.  Confidence in the forecast today is
relatively low with a lot of weak influences in the overall weather
pattern.  An outflow boundary from the overnight convection is
currently situated across the southern portions of the forecast area
with a remnant MCV moving into western Ohio.  Convective debris is
leading to at least partly cloudy skies across much of the forecast
area which is likely to inhibit warming going into the afternoon.
The focus for the afternoon and evening remains the high
temperatures, but also now the potnetial for strong to severe
thunderstorms.

The overall storm threat looks to be fairly minimal, but with the
outflow boundary in place and the expected clearing late today,
can't rule out an isolated thunderstorm or even strong thunderstorm
late this afternoon into the evening with best chances across the
south.  Have some doubts that we end up clearing enough for more
than isolated thunderstorm initiation and will reevaluate as more
12Z data comes in.

Will continue the Heat Advisory for now, but with the aforementioned
cloud cover, have doubts that much of the area will see heat
indices in the low 100s to 105. Again, will monitor the cloud
cover and analyze additional model data before making a final
decision late this morning or early afternoon.

&&

.Short Term...(Today through Thursday)
Issued at 245 AM EDT Wed Aug 25 2021

...Hot and Humid Weather will continue...

Surface analysis early this morning shows strong high pressure in
place across Appalachia...with SW surface flow in place across
Central Indiana. Water vapor imagery shows strong and broad high
pressure in place aloft across TX and OK...extending its influences
across the deep south to the Carolinas. This high was keeping the
main storm track across the northern plains states. Radar shows
convection entering NW Central Indiana with a diminishing trend and
warming tops on GOES16. Dew points remained quite moist...in the
lower 70s.

Today...little change is expected within the overall pattern. HRRR
shows the ongoing convection continuing to diminish and drift east
this morning along with its associated weak short wave aloft.
Although the models have been handling upper forcing
poorly...another weak wave is shown to push across northern Indiana
this afternoon. Forecast soundings show a bit more warm air within
the lower levels today...resulting in higher convective temps and a
small cap. CAPE is still above 1500 j/kg this afternoon with pwats
over 1.75. HRRR suggests convective development late this afternoon
and evening as peak heating and the possible short wave forcing
aloft combine to generate storms. Thus will stick with a similar
forecast to yesterday...hot and humid with small chances for
afternoon and evening showers/storms. Will continue the heat
advisory as very similar conditions to yesterday...afternoon heat
index readings between 100 and 105 will be expected.

Tonight...the models show the departure of the upper short
wave...however as we have seen this morning...convection upstream
still could drift into our area given the very moist air mass. As
confidence is low with any forcing and evolution of upstream
convection tomorrow...it seems prudent to include some small chances
for showers/storms overnight. Again best pops would be found across
the northern parts of the forecast area near the main steering flow
aloft. Again will trend lows close to the expected dew points.

On Thursday...models show another weak wave pushing toward Indiana
from Northern Indiana within the flow aloft late in the afternoon.
Forecast soundings at that time show a very favorable column for
convection with convective temperatures near 90...CAPE over 3000
j/kg and pwats over 1.90 inches. Little overall change appears to be
in place within the lower levels with gulf flow still in place. Thus
will again keep some chc pops in place...mainly in the afternoon and
evening...during peak heating hours. Will not be surprised if a heat
advisory is again needed on Thursday...but we will cross that bridge
when we get there.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 245 AM EDT Wed Aug 25 2021

Ensemble means suggest upper ridging will hold over the Ohio
Valley through the end of the week. By early next week, this ridge
may get pushed back towards the southern Plains/Rockies, as a short
wave trough digs southeast through the Great Lakes.

It appears that a frontal system will meander over the Great Lakes
through this upcoming weekend, although mesoscale convective
outflows may push the effective boundary farther south. In addition,
thickness patterns suggest potential for convective clusters to drop
south or southeast from the Great Lakes. Therefore, will keep Pops
for thunderstorms in the forecast through the weekend.

Ensemble means suggest the Great Lakes front will begin to get a
shove south by early next week, as the upper trough moves by.
However, there is still some variance among the ensemble members as
to how far south the front will get by next Tuesday. If the faster
solutions end up verifying, dry conditions may arrive by next
Tuesday. For now, due to the uncertainty of the frontal position,
will hold onto PoPs through next Tuesday.

&&

.Aviation...(251200Z TAF Issuance)
Issued at 634 AM EDT Wed Aug 25 2021

IMPACTS:
- Convection possible in the vicinity of the terminals, especially
after 252000Z.
- Surface winds 240-270 degrees at 7-10 kts developing towards
midday.

DISCUSSION:

Radar currently showing some shower activity redeveloping over parts
of central Indiana. No lightning strikes noted yet. Potential
continues for some convective development through the mid to late
morning hours near/along an outflow boundary, arcing from southern
Indiana back west northwest into Illinois and southern Iowa.
Enhanced flow around 25 kts within the 925-850mb layer may provide
enough lift for convective development. Will monitor trends up til
issuance time on whether to include in the forecast for later this
morning.

May be a better convective threat by mid to late afternoon,
especially if the feature over southern Iowa can survive as it moves
east during the day. Brief IFR visibility restrictions and gusty
shifting winds in/near stronger cells. CB bases around 025.

Surface winds a little chaotic, but light, due to earlier outflows,
but surface wind should settle into a west southwest direction
towards midday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 2 PM this afternoon to 8 PM EDT this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Update...White
Short Term...Puma
Long Term...JAS
Aviation...JAS
Hazardous weather outlook, Aug 25, 2:36 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 AM EDT Wed Aug 25 2021

INZ021-028>031-035>049-051>057-060>065-067>072-260745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 AM EDT Wed Aug 25 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. The storms may
produce gusty winds...heavy rain and lightning.

Heat index values will reach between 100 and 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and storms are possible at times from
Thursday through Monday, especially during the afternoon hours.
Organized severe storms do not appear likely at this time, but
lightning is a threat with any thunderstorm. Heavy downpours and
localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Thursday and perhaps
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 25, 9:58 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1058 AM EDT Wed Aug 25 2021

INZ047-048-251530-
Hancock IN-Marion IN-
1058 AM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southwestern Hancock
and Marion Counties through 1130 AM EDT...

At 1057 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 7 miles northeast of Indianapolis, moving south at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lawrence around 1100 AM EDT.
  Beech Grove around 1115 AM EDT.

Other locations in the path of this storm include Southport.

This includes the following highways...
 Interstate 65 between mile markers 104 and 118.
 Interstate 69 between mile markers 200 and 202.
 Interstate 70 between mile markers 78 and 95.
 Interstate 74 between mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 8595 3968 8595 3966 8620 3993 8623
      3993 8597 3970 8586
TIME...MOT...LOC 1457Z 347DEG 26KT 3987 8609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AU/AW
Special weather statement, Aug 25, 10:00 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1100 AM EDT Wed Aug 25 2021

INZ045-046-054-251530-
Morgan IN-Putnam IN-Hendricks IN-
1100 AM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern Morgan,
southwestern Hendricks and southeastern Putnam Counties through 1130
AM EDT...

At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 30 miles south of Crawfordsville, moving southeast at
15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Morgan, southwestern Hendricks and southeastern Putnam Counties,
including the following locations... Stilesville, Amo, Monrovia,
Little Point, Coatesville, Eminence and Belle Union.

This includes Interstate 70 between mile markers 46 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 8668 3961 8644 3945 8663 3947 8663
      3947 8667 3963 8677
TIME...MOT...LOC 1500Z 315DEG 11KT 3961 8673

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

AU/AW

The radar

The Indianapolis radar (KIND), 19 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 25, 10:15 AM EST
Where
Marion County, 0.87 mi SE of Woodruff Place
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.770, -86.070

Several reports of medium to large tree branches blown over by thunderstorm wind gusts across the eastern portions of Indianapolis. A large tree was also blown down near 10th street.

Thunderstorm Wind, Hamilton

When
August 25, 10:17 AM EST
Where
Hamilton County, 1.06 mi E of Indianapolis Metro A
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.930, -86.030

A large tree branch of unknown size was blown by non-severe thunderstorm wind gusts. No other nearby reports.

Thunderstorm Wind, Putnam

When
August 25, 10:32 AM EST
Where
Putnam County, 0.89 mi SE of Putnamville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.571, -86.858

Multiple trees blown over by thunderstorm wind gusts in Putnamville with some trees landing on power lines.

Thunderstorm Wind, Hendricks

When
August 25, 10:52 AM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.760, -86.380

Numerous medium to large tree limbs downed by thunderstorm wind gusts. Minor street flooding also noted at the time the report was sent.

Thunderstorm Wind, Hendricks

When
August 25, 10:52 AM EST
Where
Hendricks County, 0.69 mi S of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.760, -86.400

A tree was blown down by thunderstorm wind gusts near Avon Intermediate West school and accompanied by dime size hail and torrential rain.

Thunderstorm Wind, Hendricks

When
August 25, 10:54 AM EST
Where
Hendricks County, 0.87 mi SE of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.760, -86.390

Thunderstorm wind gusts blew over 30 feet of fences and trees of unknown size.

Thunderstorm Wind, Hendricks

When
August 25, 10:58 AM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.700, -86.390

Tree limbs and a few small trees were snapped by thunderstorm wind gusts.

Flash Flood, Marion

When
August 25, 11:00 AM EST to 2:00 PM EST
Where
Marion County, 1.71 mi N of Camby to 2.17 mi SW of New Bethel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
39.694, -86.315

Flooding along Madison Avenue between I-465 and Greenwood Park Mall deep enough to warrant traffic flow to use left lane. 2 cars drove through flooded waters in southern Indianapolis and were submerged. Portions of Center Grove high school were flooded after the roof leaked due to the very intense rain.

Flash Flood, Hendricks

When
August 25, 11:00 AM EST to 2:00 PM EST
Where
Hendricks County, 2.28 mi W of Avon to 2.1 mi SW of Westwood
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
39.770, -86.443

Very intense rainfall led to brief flash flooding across portions of Avon and Plainfield. Several roads had water over the curb while also rapidly flowing. Avon High school was partially flooded after the roof began to leak. 2 reports of rainfall over 4 inches were received with the rainfall occurring over a period of less than 2 hours.

Thunderstorm Wind, Johnson

When
August 25, 11:12 AM EST
Where
Johnson County, 0.87 mi NW of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.490, -86.060

Several large tree limbs snapped by thunderstorm wind gusts across the town of Franklin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969223, 969220, 969247, 969226, 969228, 969232, 969241, 969230, 969255, 969251.